Trying Hard

I was diagnosed in 2001 after a particularly traumatic year with trouble at work and both my own mum and my mother in law dying. Our dog died too and my husband had a heart operation. Being diagnosed diabetic seemed to be a result of all the stress but when I researched the symptoms, I thought that I must have been diabetic for years. Although I was over weight when diagnosed most of the weight came after. I am trying really hard to lose weight but after a recent diabetic review I was told that I should check my blood before driving because two of my tablets can make my sugar go too low, then if my sugar is below 5 I should have something to eat and test again after 45 mins. Whilst I did used to check my bloods regularly at first, I had not checked my bloods for a number of years. I was given a blood monitor and started testing again but am worried that I may eat more and put on weight rather than losing it as I have been too low a few times now. I find I am too low after shopping and have to eat something and because I always drive home from the pub I always drink water because Coke upsets my tummy so unless I eat a bag of nuts or crisps I go too low there. Pubs don't cater for diabetics and water gets pretty boring. Point is that eating something seems to be defeating the object. Surely I shouldn't be on medication that makes my sugar keep going low.

16 Replies

oldestnewest
  • What did your doctor proscribe for you to take? Is it taken once or multiple times a day? If you're able to, please call your doctor and schedule another appointment for him/her to discuss the issue before you do anything else to be on the safe side. Please let us know what you find out soon.

  • Have to go back in three months because it was low when I went last month (two month now) and if it is low another two times I can drop some medication. If I drop a tablet myse!f and my overall sugar is not as low I will not be dropping any. But I feel in limbo.

  • Did you have the A1c tested (3 month blood test to see what your blood sugars looked like over a certain period of time)? Has your doctor told you to do carb counting for each meal and snack? This may help with the weight loss and it can improve the blood sugars on a daily basis.

  • I take two Metformin twice a day, two glyclacide twice a day and 1 sitaglyptin evenings.

  • Jorock

    Too many medications without due consideration. You will have to plan your diet first. Lchf. Gradually keto. And reschedule your medications with that. Lose weight as much as possible.

  • Have you done any type of exercise routine? Did the doctor suggest any ideas? Sometimes, when a person does exercise during the day/evening, it can catch up with the person and the numbers can suddenly start dropping.

  • Yes I have been walking my sisters dogs twice a day whilst she was I'll and then my granddaughter's other grandparent's dog stayed with us for another three weeks and now the weather is a little btretter we have taken more exercise ourselves. I really want to keep it up.

  • Sounds good!

  • I think it would be a good idea to go back to your diabetic team/GP and tell them your concerns. As I understand it people who go onto the meds that can cause hypos are usually given it because their levels on just metformin and diet aren't totally under control and they then eventually go onto insulin. It sounds like your levels have come down and hopefully your meds will be lowered at your next HbA1c. What was it last time?

  • 4.9 but the time before that it was 7. When it was 7 I had forgotten to take my evening dose of 2 metformin 2 glyclazide and one sitaglyptin for five evenings after turning my tablet alarm off in the cinema. I did tell the doctor why it was slightly higher. I have cut my statins down to half after changing my diet, excluding meat and eating much more oily fish. My weight had dropped and I have been taking more exercise.

  • Can you write down what you eat and put how many carbs for each item? This might help.

  • My hair has gradually gone thinner at the front. I used to have lovely thick hair. I also have lost all of my underarm and other superfluous hair. Unfortunately I have not noticed it coming back though I do sometimes have infected hair follicles.

  • Have you talked to the doctor about the hair loss issue? Did they know what is causing the problem?

  • No, I didn't think it was related. It has been so gradual. I used to have really thick hair. In all honesty I don't miss the hair that is not on my head but can't afford to lose any more from the front of my head.

  • I used to try writing down what I ate but this was difficult whilst I was at work. I was so busy I would forget to eat at all until I got home. Not good I know but now that I am retired I should have another go at this

  • You can write the item and the amount of carbs. that food has in it. Then, add up all the carbs. and you will see what will cause the numbers to either go high or low. Try the same food for a few days and if it shows the numbers are going high or low, then you may have to make some adjustments.

You may also like...